Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 5:14 PM MDT for Goshen County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- May 28, 2018, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 132 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WUUS55 KCYS 282314
SVRCYS
WYC015-282345-
/O.NEW.KCYS.SV.W.0060.180528T2314Z-180528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
514 PM MDT MON MAY 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Goshen County in southeastern Wyoming...
* Until 545 PM MDT
* At 514 PM MDT, a severe thunderstorm was located near Lingle, or 10
miles north of Torrington, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4218 10415 4212 10429 4241 10457 4249 10426
TIME...MOT...LOC 2314Z 156DEG 15KT 4221 10426
HAIL...1.00IN
WIND...60MPH
$$
Lyons2 follow-up statements
009
WWUS55 KCYS 282329
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
529 PM MDT MON MAY 28 2018
WYC015-282345-
/O.CON.KCYS.SV.W.0060.000000T0000Z-180528T2345Z/
Goshen WY-
529 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN GOSHEN COUNTY...
At 529 PM MDT, a severe thunderstorm was located 8 miles north of
Lingle, or 13 miles northwest of Torrington, moving northwest at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4220 10416 4216 10430 4241 10457 4249 10426
TIME...MOT...LOC 2329Z 156DEG 15KT 4225 10428
HAIL...1.00IN
WIND...60MPH
$$
Lyons826
WWUS55 KCYS 282341
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
541 PM MDT MON MAY 28 2018
WYC015-282351-
/O.EXP.KCYS.SV.W.0060.000000T0000Z-180528T2345Z/
Goshen WY-
541 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GOSHEN COUNTY WILL
EXPIRE AT 545 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4220 10416 4216 10430 4241 10457 4249 10426
TIME...MOT...LOC 2341Z 270DEG 15KT 4229 10430
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 28, 3:48 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
348 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018
Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.
Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018
Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon May 28 2018
There will be some patchy MVFR cigs early this afternoon. Sctd to
numerous showers and storms will develop over se Wy this afternoon,
then progress eastward across the Nebraska Panhandle through this
evening. Gusty winds and MVFR cigs/vsbys likely associated with the
storms.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018
A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
116>119.
NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, May 28, 10:42 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1042 AM MDT Mon May 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1042 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will initially develop along and west of the Laramie Range early to mid afternoon, increasing in coverage and intensity as they track northeast across the remainder of southeast Wyoming and the western Nebraska Panhandle from late afternoon into this evening. Thunderstorms will be capable of producing all severe weather hazards, including very large and destructive hail to the size of baseballs, destructive straight line winds in excess of 70 mph, flash flooding, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop Tuesday afternoon and evening. A few storms may be strong to marginally severe, with hail the primary hazard. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, May 28, 4:42 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Cheyenne WY 442 PM MDT MON MAY 28 2018 NEZ096-WYZ108-282330- South Sioux NE-Goshen County WY- 442 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 530 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near Torrington, moving northwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Torrington, Lingle and Hwy 85 At Dry Rawhide Creek. A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4208 10404 4201 10427 4231 10450 4241 10416 TIME...MOT...LOC 2242Z 156DEG 13KT 4212 10420 Lyons
Local storm report, May 28, 4:52 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 SW CHEYENNE 41.10N 104.85W
05/28/2018 E0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 28, 5:00 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO N FEDERAL 41.27N 105.10W
05/27/2018 LARAMIE WY NWS STORM SURVEY
AN EF2 TORNADO TOUCHED DOWN A HALF MILE NORTH OF FEDERAL.
SIGNIFICANT DAMAGE WAS OBSERVED NEAR FEDERAL WHERE EIGHT
STRUCTURES WERE IMPACTED ALONG MOUNTAIN SHADOW DRIVE AND
MOUNTAIN SHADOW LANE. THE TORNADO MOVED SLOWLY TO THE
SOUTH FOR A MILE BEFORE IT LIFTED AT 0332 PM. A
MANUFACTURED HOME JUST EAST OF FEDERAL HAD ITS ROOF
REMOVED, GARAGE DESTROYED, WHILE EXTERIOR WALLS REMAINED
INTACT. THE TORNADO TOSSED NUMEROUS LIVESTOCK AND CAMPER
TRAILERS. DEBRIS WAS STREWN APPROXIMATELY 500 YARDS.
0421 PM TORNADO 19 NNW CHEYENNE 41.40N 104.93W
05/27/2018 LARAMIE WY NWS STORM SURVEY
A VEHICLE WAS DAMAGED NEAR THE WHITAKER EXIT ALONG
INTERSTATE 25 WITH INDICATION OF TORNADIC ROTATION.
WITHOUT A DAMAGE INDICATOR, THIS PORTION OF THE TORNADO
WAS RATED EF-UNKNOWN.
&&Local storm report, May 28, 5:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 N TORRINGTON 42.14N 104.18W
05/28/2018 E0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, May 28, 5:04 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 504 PM MDT MON MAY 28 2018 WYZ101-103-282345- Converse County Lower Elevations WY-North Laramie Range WY- 504 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over Deer Creek, or 19 miles west of Douglas, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. This includes Interstate 25 in Wyoming between mile markers 152 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4277 10561 4271 10583 4301 10607 4311 10573 TIME...MOT...LOC 2304Z 157DEG 14KT 4281 10576 Allen
Special weather statement, May 28, 5:10 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 510 PM MDT MON MAY 28 2018 WYZ117-118-290000- Central Laramie County WY-South Laramie Range Foothills WY- 510 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 600 PM MDT... At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or 7 miles south of Cheyenne, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Frontier Park, North Cheyenne, Warren AFB, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 8 and 18. Interstate 80 in Wyoming between mile markers 360 and 368. A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4100 10471 4100 10484 4125 10487 4125 10468 TIME...MOT...LOC 2310Z 177DEG 16KT 4104 10476 Lyons
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:13 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| May 27, 6:34 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| May 27, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 50 min |
| May 28, 2:36 AM MDT | Flash Flood Watch | CYS | Albany, Goshen, Laramie, Niobrara, Platte | 24 hr |
| May 28, 12:22 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 28, 4:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 4:05 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 28, 4:20 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:40 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 4:42 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| May 28, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 28, 5:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 5:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 5:23 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 66 min |
| May 28, 5:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.